Alert archive / Minnesota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 175, NWS Sioux Falls, SD

July 25, 2011Lincoln County, Lyon County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 25, 2011, 3:53 PM CDT for Lincoln County, Lyon County, Minnesota. It was in force for 37 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 25, 2011, 3:53 PM CDT (20:53 UTC)
Expired
Jul 25, 2011, 4:30 PM CDT
In force
37 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
58.0 mph

Counties Lincoln County, MN, Lyon County, MN

The radar

The Sioux Falls radar (KFSD), 113 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 25, 4:12 PM CDTHAIL 0.755 Nw Lynd, MN
Jul 25, 4:15 PM CDTHAIL 0.884 Nw Lynd, MN
Jul 25, 4:23 PM CDTHAIL 13 Nw Lynd, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.9 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2011-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2011-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1775 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

542 
WUUS53 KFSD 252053
SVRFSD
MNC081-083-252130-
/O.NEW.KFSD.SV.W.0175.110725T2053Z-110725T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
353 PM CDT MON JUL 25 2011

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL LINCOLN COUNTY IN SOUTHWEST MINNESOTA...
  WEST CENTRAL LYON COUNTY IN SOUTHWEST MINNESOTA...

* UNTIL 430 PM CDT

* AT 353 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
  HAIL.  THIS STORM WAS LOCATED 6 MILES SOUTHWEST OF TAUNTON...OR 17
  MILES WEST OF MARSHALL...AND MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF EAST
  CENTRAL LINCOLN AND WEST CENTRAL LYON COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4445 9582 4431 9601 4448 9621 4459 9609
TIME...MOT...LOC 2053Z 314DEG 19KT 4451 9611
WIND...HAIL <58MPH 1.00IN

$$

CJ
1 follow-up statement
455 
WWUS53 KFSD 252105
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
405 PM CDT MON JUL 25 2011

MNC081-083-252130-
/O.CON.KFSD.SV.W.0175.000000T0000Z-110725T2130Z/
LINCOLN MN-LYON MN-
405 PM CDT MON JUL 25 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WEST CENTRAL
LYON AND EAST CENTRAL LINCOLN COUNTIES UNTIL 430 PM CDT...

AT 406 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL. 
THIS STORM WAS LOCATED 7 MILES SOUTHWEST OF MINNEOTA...OR 13 MILES
WEST OF MARSHALL...MOVING SOUTHEAST AT 20 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4445 9617 4456 9605 4445 9582 4431 9601
TIME...MOT...LOC 2106Z 314DEG 19KT 4446 9603
WIND...HAIL <58MPH 1.25IN

$$

CJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 3:20 PM CDT, 33 minutes earlier.

Area forecast discussion, Jul 25, 3:20 PM CDT, 33 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
320 PM CDT MON JUL 25 2011

.DISCUSSION...

VERY SUBTLE WARM FRONT LIFTING NORTH ACROSS THE AREA AND IS NOW
POISED ALONG OR JUST TO THE NORTH OF HIGHWAY 14. BOTH THE HRRR AND
RUC ADVERTISE A WEAK SHORT WAVE MOVING FROM NORTHEAST SOUTH DAKOTA
THIS AFTERNOON INTO SOUTHWEST MINNESOTA.  CERTAINLY CAN NOT MAKE OUT
ANYTHING ON WATER VAPOR.   BUT CU FIELD NEAR KATY APPEARS AGITATED.
IF THIS FEATURE IS REAL...COULD SEE STORMS DEVELOP IN THE VICINITY
OF THE WARM FRONT ACROSS SOUTHWEST MINNESOTA AND EASTER CENTRAL
SOUTH DAKOTA. SHEAR PROFILES ARE FAIRLY ANEMIC...BUT INSTABILITY IS
GREAT ENOUGH TO GET AN ISOLATED SEVERE HAIL OR WIND GUST.

MODELS ALSO SHOWING COMPLEX OF STORMS DEVELOPING ACROSS WESTERN
PORTIONS OF THE STATE LATE THIS AFTERNOON AND SPREADING EAST THROUGH
THE EVENING HOURS.  THINK ANY STORMS THAT MAKE IT INTO THE FORECAST
AREA THIS EVENING WILL STRUGGLE TO MOVE EAST OF THE JAMES RIVER WITH
LACK OF FORCING.  LOW TEMPERATURES TONIGHT SHOULD BE RELATIVELY
MILD IN THE UPPER 60S AND 70S.

LEFTOVER THUNDERSTORM THREAT SHOULD RECEDE FROM WEST TO EAST OVER
THE NORTHERN HALF OF THE FORECAST AREA TUESDAY MORNING. WITH HEATING
OF MID LEVELS DO NOT EXPECT REDEVELOPMENT UNTIL TUESDAY EVENING OR
EVEN LATER TUESDAY NIGHT AS LOW LEVEL JET BEGINS TO AFFECT AREA...
THOUGH WILL KEEP A LITTLE CHANCE OF LATE AFTERNOON REDEVELOPMENT FAR
NORTHEAST. TUESDAY NIGHT DEVELOPMENT COULD BE QUITE SIGNIFICANT
THROUGH FEEL THE THREAT WILL STILL BE CONCENTRATED IN THE NORTH.
SEVERE THREAT SEEMS REASONABLE AS DEPICTED BY SPC WITH OUR AREA ON
THE SOUTHERN FRINGE OF THE HIGHEST THREAT AREA.

MEANWHILE...HOT HUMID AIR ALREADY DOING A DECENT JOB OF COMING BACK
IN. LOOKS LIKE A BORDERLINE HEAT ADVISORY QUESTION FOR TUESDAY...AND
AFTER COORDINATION HAVE ELECTED TO HOLD OFF FOR NOW. MID 80S
NORTHEAST TO UPPER 90S SOUTHWEST ACTUAL HIGH TEMPERATURES LOOK
GOOD.

WEAK UPPER TOUGH PASSING AREA BY WEDNESDAY NIGHT AND WEAK INFLUX OF
SLIGHTLY COOLER AIR LOOKING A LITTLE WEAKER THAN IT HAS BEEN
NEVERTHELESS A COOLING TO HIGHS IN THE 80S STILL LOOKS REASONABLE
FOR THURSDAY AND FRIDAY. THE QUESTION IS WILL IT GET MUCH LESS HUMID
AND FOR NOW IT LOOKS LIKE NOT VERY MUCH. THUNDERSTORM THREAT SHOULD
CONTINUE THURSDAY AS TAIL OF SHORT WAVE DRIFTS BY...THEN MINIMAL
NOCTURNAL CHANCES FOR A DAY OR TWO WITH WEAK RIDGING BEHIND THIS
SYSTEM. A LITTLE BETTER CHANCE FOR SATURDAY NIGHT INTO SUNDAY WITH
WARMING...THEN NO MENTION ON MONDAY WITH HOT AIR AT ALL LEVELS.
/ WILLIAMS

&&

.AVIATION...
VFR CONDITIONS ARE EXPECTED TO PREVAIL ACROSS THE AREA...HOWEVER
STORMS MAY DEVELOP ALONG HIGHWAY 14 ACROSS EAST CENTRAL SOUTH DAKOTA
INTO SOUTHWEST MINNESOTA AFTER 22Z. MAY HAVE SOME STORM DEVELOP
ACROSS WESTERN SOUTH DAKOTA AND WORK INT CENTRAL SOUTH DAKOTA AFTER
03Z. EXPECT THESE STORMS TO STRUGGLE TO MOVE MUCH EAST OF THE JAMES
RIVER VALLEY....BUT COULD IMPACT KHON TERMINAL AFTER 05Z. CEILINGS
AND VISIBILITIES MAY FALL INTO THE MVFR CATEGORY WITHIN CONVECTION.
COULD SEE SOME PATCHY RIVER VALLEY FOG DEVELOP OVERNIGHT...THOUGH AM
NOT EXPECTING VISIBILITIES TO FALL MUCH BELOW 3SM IN THE EARLY
MORNING HOURS ON TUESDAY.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

WILLIAMS
Hazardous weather outlook, Jul 25, 10:20 AM CDT, 5 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1020 AM CDT MON JUL 25 2011

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-261200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1020 AM CDT MON JUL 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THERE IS A CHANCE OF THUNDERSTORMS OVER MUCH OF SOUTHEAST SOUTH
DAKOTA AND SOUTHWEST MINNESOTA TONIGHT. AN ISOLATED STORM MAY
PRODUCE QUARTER SIZE HAIL AFTER SUNSET NORTH AND WEST OF A LINE
FROM CHAMBERLAIN TO MITCHELL TO DE SMET. THUNDERSTORMS TO THE
SOUTH AND EAST OF THIS AREA ARE NOT EXPECTED TO BE SEVERE.

FLOODING...
MINOR TO MODERATE FLOODING WILL CONTINUE ACROSS THE JAMES AND
LITTLE SIOUX RIVERS UNTIL FURTHER NOTICE.

HIGH RELEASES ALONG THE MISSOURI RIVER WILL CONTINUE INTO LATE
SUMMER. HIGH WATER LEVELS WILL CAUSE SIGNIFICANT IMPACTS BETWEEN
CHAMBERLAIN AND SIOUX CITY. THE HIGH FLOWS ON THE MISSOURI RIVER
WILL ALSO CAUSE FLOODING ON THE BIG SIOUX RIVER NEAR SIOUX CITY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY MORNING ACROSS
SOUTHWEST MINNESOTA. THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NIGHT. THE BEST CHANCE
OF THUNDERSTORMS WILL BE NORTH OF INTERSTATE 90. A FEW OF THESE
STORMS COULD BE SEVERE IN THE EVENING ALONG AND WEST OF THE JAMES
RIVER. HAIL UP TO GOLF BALL SIZE AND WIND GUSTS TO 60 MPH WILL BE
POSSIBLE. THE THREAT FOR SEVERE STORMS WILL MOVE TOWARD
INTERSTATE 29 AND INTO SOUTHWEST MINNESOTA AFTER SUNSET. HAIL UP
TO QUARTER SIZE AND WIND GUSTS OVER 65 MPH WILL BE POSSIBLE.

THERE WILL BE A CHANCE OF THUNDERSTORMS ON WEDNESDAY ACROSS THE
REGION. A FEW OF THESE STORMS COULD BE SEVERE OVER NORTHWEST
IOWA...FAR NORTHEAST NEBRASKA...AS WELL AS ADJACENT AREAS OF
SOUTHEAST SOUTH DAKOTA AND SOUTHWEST MINNESOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 8 PM IN PORTIONS OF
SOUTHWEST SOUTH DAKOTA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

SCHUMACHER

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 4:21 PM CDTSevere Thunderstorm WarningFSDLyon54 min
Jul 25, 5:33 PM CDTSevere Thunderstorm WarningFSDCottonwood, Murray42 min
Jul 25, 6:15 PM CDTSevere Thunderstorm WarningFSDCottonwood, Jackson, Murray, Nobles30 min
Jul 25, 6:44 PM CDTSevere Thunderstorm WarningFSDJackson, Nobles46 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.